New Mexico, 2011

High Wind in New Mexico, November 5, 2011

November 5, 2011 · NWS EPZ · 3 events in 3 counties and zones

An upper trough was moving through the Great Basin and into the Central Rockies with a strong cold front associated with it crossing Southern New Mexico. Wind gusts up to 65 mph were reported with this system.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper trough was moving through the Great Basin and into the Central Rockies with a strong cold front associated with it crossing Southern New Mexico. Wind gusts up to 65 mph were reported with this system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Nov 4, 2:05 PM MST, 13 hours 54 minutes earlier.

Area forecast discussion, Nov 4, 2:05 PM MST, 13 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
305 PM MDT FRI NOV 4 2011

.SYNOPSIS...
MILD WITH INCREASING CLOUDINESS OVER MOST OF THE AREA TONIGHT.
HOWEVER...AN APPROACHING UPPER LEVEL TROUGH AND PACIFIC COLD
FRONT WILL CAUSE SHOWERS OF RAIN AND MOUNTAIN SNOW IN THE GILA
TONIGHT. THAT STORM SYSTEM WILL BRING STRONG WINDS AND BLOWING
DUST SATURDAY WITH COOLER WEATHE...ALONG WITH A SMALL CHANCE OF
RAIN SHOWERS ACROSS THE LOWER DESERTS AND A MIX OF RAIN AND SNOW
IN THE SACRAMENTO MOUNTAINS. SHOWERS OF RAIN AND SNOW WILL CHANGE
TO SNOW IN THE GILA OVERNIGHT. SMALL ACCUMULATIONS ARE EXPECTED
ABOVE 6500 FEET AND PERHAPS AS MUCH AS 4 INCHES IN A FEW HIGH
SPOTS. ANOTHER SYSTEM WILL BRING GUSTY WINDS AND COOL WEATHER
MONDAY WITH A SLIGHT CHANCE OF RAIN AND MOUNTAIN SNOW. THE REST
OF NEXT WEEK SHOULD BE QUIET WITH TEMPERATURES RECOVERING TO NEAR
NORMAL.

&&

.DISCUSSION...
AN UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT MOVING IN FROM
THE WEST WILL BRING HIGH WINDS TO THE ENTIRE REGION LATE TONIGHT
AND SATURDAY. AS THE SYSTEM APPROACHES...WINDS WILL INCREASE IN
THE GILA AND THE BOOTHEEL DURING EARLY MORNING...THEN SPREAD EAST
TO THE RIO GRANDE VALLEY AND FAR WEST TEXAS. WINDS IN THE GILA ARE
EXPECTED TO REACH 30 TO 40 MPH WITH GUSTS AS HIGH AS 45 TO 55 MPH.
IN ADDITION...MIXED RAIN AND SNOW SHOWERS WILL BEGIN IN THE GILA
TONIGHT AHEAD OF THE APPROACHING SYSTEM...CHANGING TO ALL SNOW
AFTER MIDNIGHT. LOCATIONS ABOVE 6500 FEET WILL HAVE 1 TO 3 INCHES
OF SNOW OVERNIGHT INTO MIDDAY SATURDAY...BUT A FEW HIGH ELEVATION
SPOTS COULD HAVE 4 INCHES OR MORE. STRONGER WINDS ARE EXPECTED IN
THE SACRAMENTO MOUNTAINS WITH SUSTAINED SPEEDS OF 35 TO 45 MPH AND
GUSTS AS HIGH AS 65 MPH. HIGH WINDS ARE EXPECTED TO BEGIN IN THE
SACRAMENTO MOUNTAINS AROUND DAYBREAK AND WILL DIMINISH LATE IN THE
AFTERNOON. SOME RAIN AND HIGHER ELEVATION SNOW SHOWERS ARE ALSO
EXPECTED IN THE SACRAMENTO MOUNTAINS...BUT WITH NO MORE THAN A
TRACE TO PERHAPS AN INCH ACCUMULATION IN A FEW HIGH SPOTS. WINDS
ACROSS THE REST OF THE AREA ARE EXPECTED TO REACH 30 TO 35 MPH
WITH GUSTS REACHING AS HIGH AS 45 TO 50 MPH. THE STRONGEST WINDS
WILL BE OVER EASTERN SLOPES OF AREA MOUNTAINS. SIGNIFICANT AREAS
OF BLOWING DUST ARE EXPECTED ACROSS THE DESERT LOWLANDS WITH
VISIBILITY DROPPING TO LESS THAN A MILE...ESPECIALLY ALONG AND
SOUTH OF THE I-10 CORRIDOR. MODELS ALL PRETTY MUCH IN AGREEMENT
ON THE SYSTEM COMING IN TONIGHT AND SATURDAY...THOUGH THE NAM IS
A BIT COLDER THAN GFS/ECMWF. A SHORT BREAK FOR QUIET AND COOL
WEATHER SUNDAY...THEN ANOTHER SYSTEM MOVES IN MONDAY. PROGS ARE
IN GOOD AGREEMENT ON NEXT SYSTEM. WIND POTENTIAL IS SIMILAR TO
SYSTEM COMING IN TONIGHT/SATURDAY...BUT TRAJECTORY IS A LITTLE
FARTHER SOUTH WITH SLIGHTLY COLDER TEMPS AND A LITTLE LESS WIND.
AN UPPER RIDGE WILL BRING A MODEST WARMING TREND MIDWEEK AHEAD OF
THE NEXT SYSTEM...BUT PROGS ARE HAVING TROUBLE WITH THIS ONE AND
CONFIDANCE IS VERY LOW.

&&

.AVIATION...VALID 05/00Z-06/00Z.
P6SM FEW-SCT250 THRU 06Z. SCT030-040 BKN040-060 WILL MOVE IN FROM W
TO E OVERNIGHT WITH SCT TO NMRS -SHRASN IN AREA MTS AND ISOLD TO
WDLY SCT -SHRA OVER LOWLANDS. SW WINDS OF 10-15KTS WILL BE SHIFTING
TO THE W BETWEEN 12Z-18Z AND INCREASING TO 20-30G45KTS OVER THE
LOWLANDS AND 30-40G55KTS OVER THE SACRAMENTO MTS. WINDS WILL START
DECREASING AFT 21Z.

&&

.FIRE WEATHER...
WINDS WILL BE ON THE INCREASE TONIGHT AND ESPECIALLY SATURDAY
MORNING AS A STRONG UPPER LEVEL STORM SYSTEM HELPS PUSH A COLD FRONT
ACROSS THE BORDERLAND. EXPECT WEST WINDS ON SATURDAY TO BE 25 TO 35
MPH WITH GUSTS TO 50 MPH OVER THE LOWLANDS AND 30 TO 40 MPH WITH
GUSTS OVER 60 MPH IN THE SACRAMENTO MOUNTAINS. RAIN AND SNOW SHOWERS
ARE POSSIBLE OVER THE HIGHER ELEVATIONS...ESPECIALLY WESTERN AREAS
OF THE GILA OVERNIGHT WITH A FEW INCHES OF ACCUMULATION POSSIBLE
ABOVE 7000 FEET. ISOLATED LOWLAND RAIN SHOWERS ARE ALSO POSSIBLE.

A RELATIVELY QUIET DAY SUNDAY BEFORE ANOTHER STORM SYSTEM
APPROACHES THE REGION FOR MONDAY. THIS NEXT SYSTEM WILL BRING
WINDY CONDITIONS TO THE REGION ALONG WITH ANOTHER CHANCE FOR RAIN
AND SNOW TO THE MOUNTAINS. THIS SYSTEM LOOKS A LITTLE COLDER AND
COULD DROP SNOW LEVELS TO AROUND 5000 FEET OVER THE GILA. A DRYING
TREND IS EXPECTED FOR THE REMAINDER OF THE WEEK AS AN UPPER RIDGE
BUILDS OVER THE AREA. TEMPERATURES THROUGH THE END OF NEXT WEEK
GENERALLY IN THE 60S TO LOW 70S...WITH MINIMUM RELATIVE HUMIDITY
FALLING BACK INTO THE TEENS. WINDS WILL ALSO REMAIN FAIRLY LIGHT
AFTER MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 53  67  42  67  45 /   0   0   0   0   0
SIERRA BLANCA TX        41  66  41  65  36 /   0   0   0   0   0
LAS CRUCES              48  65  39  66  43 /  10   0   0   0   0
ALAMOGORDO              40  66  35  64  43 /  10  20   0   0   0
CLOUDCROFT              31  42  23  46  30 /  20  20   0   0   0
TRUTH OR CONSEQUENCES   44  62  34  62  40 /  20  20   0   0   0
SILVER CITY             36  54  30  56  32 /  40  30   0   0   0
DEMING                  45  63  36  63  40 /  10  10   0   0   0
LORDSBURG               44  62  36  63  37 /  30  20   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY FROM 2 AM TO 2 PM MDT SATURDAY FOR NMZ022-030.

     HIGH WIND WARNING FROM 6 AM TO 6 PM MDT SATURDAY FOR NMZ025.

     WIND ADVISORY FROM 8 AM TO 4 PM MDT SATURDAY FOR NMZ023-024-031-
     032.

TX...WIND ADVISORY FROM 8 AM TO 4 PM MDT SATURDAY FOR TXZ055-056.

&&

21/26
Hazardous weather outlook, Nov 4, 5:15 AM MST, 22 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
615 AM MDT FRI NOV 4 2011

NMZ022>025-030>032-TXZ055-056-041230-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
615 AM MDT FRI NOV 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
PATCHES OF BLOWING DUST ARE POSSIBLE THIS AFTERNOON WEST OF A
COLUMBUS TO DEMING LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A POTENT UPPER-LEVEL PACIFIC STORM SYSTEM WILL SWING ACROSS THE
REGION TONIGHT AND SATURDAY. THE SYSTEM WILL BRING STRONG WINDS
SATURDAY...PRECIPITATION CHANCES TONIGHT AND SATURDAY AND BELOW
NORMAL TEMPERATURES SATURDAY. RAIN AND SNOW IS EXPECTED TO BE LIGHT
AND GENERALLY LIMITED TO THE BOOTHEEL...GILA REGION...SIERRA COUNTY
LAKES...AND SACRAMENTO MOUNTAINS. THE FAST MOVING STORM AND LIMITED
MOISTURE WILL KEEP ANY SNOWFALL ACCUMULATIONS LOW. WINDS WILL
INCREASE TONIGHT IN THE MOUNTAINS AND SATURDAY MORNING ELSEWHERE AND
ARE EXPECTED TO BE THE BIGGEST IMPACT ELEMENT OF THIS STORM SYSTEM.
BLOWING DUST IS EXPECTED IN THE SOUTHERN LOWLANDS SATURDAY MORNING
AND MIDDAY...WHILE IN THE MOUNTAINS WIND GUSTS MAY REACH 60 MPH.

GUSTY WINDS...ISOLATED SHOWERS AND MORE COOL AIR ARE EXPECTED WITH
ANOTHER SYSTEM ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FAUSETT

Event by event

3 high wind. Local standard time, as filed.

High Wind, Southwest Mountains/Lower Gila Region

When
November 5, 3:59 AM MST to 5:00 AM MST
Where
Southwest Mountains/Lower Gila Region forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
RAWS

A peak gust of 64 mph was recorded at the Burro Mountain RAWS.

High Wind, Southwest Desert/Boothill

When
November 5, 6:39 AM MST to 8:00 AM MST
Where
Southwest Desert/Boothill forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

The Hachita Valley RAWS recorded a peak gust of 65 mph.

High Wind, Southern Desert

When
November 5, 5:35 PM MST to 6:30 PM MST
Where
Southern Desert forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

A peak wind gust of 63 mph was reported at the White Sands Elementary School.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354238, 354237, 354236.